Colorado, 2006

Hail and Damaging Winds in Colorado, May 22, 2006

May 22, 2006 · NWS BOU · 15 events in 10 counties and zones

13 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 22, 3:00 AM MST, 10 hours 45 minutes earlier.

Area forecast discussion, May 22, 3:00 AM MST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT MON MAY 22 2006

...CORRECTION TO WATCH/WARNING/ADVISORY HIGHLIGHTS...

.SHORT TERM DISCUSSION...CURRENT CONVECTIVE COMPLEX CONTINUES TO
SHIFT NORTHEAST...WITH THE STRONGEST STORMS NOW IN YUMA COUNTY WITH
JUST LIGHT RAIN SHOWERS LEFT ACROSS THE NERN CORNER OF CO. RESULT OF
THIS OVERNIGHT CONVECTION HAS BEEN AN INCREASE IN LOW LVL MSTR
ACROSS THE NORTHEAST PLAINS WITH SFC DEWPOINTS NOW IN THE LOWER TO
MID 50S. STILL WAITING TO SEEN AN INCREASE IN DEWPOINTS FURTHER
WEST. EXPECT MSTR LVLS TO SLOWLY INCREASE ACROSS THE FRONT RANGE
TOWARDS DAYBREAK WITH DEWPOINTS RAISING IN THE MID AND UPPER 40S.
CURRENT FCST NAM DEWPOINTS SEEM TOO HIGH WITH 50S OVER THE FRONT
RANGE AND 60S FURTHER EAST DURING THE DAY. SHOULD BE ABLE TO HOLD
THE LOW LVL MSTR TODAY AS OVERALL MSTR VALUES HAVE INCREASED WITH
INTEGRATED PW VALUES AT GJT NOW ALMOST AT 3/4 OF AN INCH.

MAIN CONCERN TODAY IS POTENTIAL SEVERE WEATHER OUTBREAK ACROSS MUCH
OF NORTHEAST COLORADO THIS AFTERNOON AND EVENING. MAIN CULPRIT IS
STRONG NEG TILTED TROF NOW COMING ONSHORE ACROSS SRN CA. THE LOW
WILL RAPIDLY MOVE TOWARDS THE 4 CORNERS REGION BY 00Z TUE AND THEN
OVER THE FRONT RANGE TOWARDS 12Z TUE. FAIRLY DECENT ASCENT NOTED
FROM QG VERTICAL VEL FIELDS BY LATER THIS AFTN AND TNT WHILE 70KT
JET CORE LIFTS ACROSS NERN CO BY LATER TNT. MID LVL FLOW ALSO
INCREASES TODAY WITH SPEEDS OF 35-40KT WHILE LOW LVL FLOW INCREASES
FROM THE S-SE. FCST SOUNDINGS INDICATE CAPE VALUES AROUND 1500J/KG
OVER THE URBAN CORRIDOR AND INCREASES TO OVER 2000J/KG FURTHER
EASTWARD. ABOVE FACTORS CONDUCIVE TO SOME STORMS BECOMING SEVERE
WITH SUPERCELL CHARACTERISTICS. SPC ALSO HAS ALL OF NERN CO IN
SLIGHT CHC OF SEVERE TODAY AND THIS LOOKS GOOD. THE STRONGEST STORMS
WILL BE EAST OF THE URBAN CORRIDOR IN THE RICHER MOISTURE...WITH THE
POTENTIAL FOR LARGE HAIL(UP TO 2 DIAMATER) AND DAMAGING WINDS.
HOWEVER...EVEN OVER THE URBAN CORRIDOR EXPECT A FEW SEVERE STORMS AS
WELL. GIVEN THE THE STRONG SERLY LOW LVL FLOW EXPECT EVEN A FEW
TORNADOES AS WELL.

.LONG TERM DISCUSSION...MODEL FAMILY SLOW TO LIFT THE AFOREMENTIONED
UPR AIR SYSTEM OUT OF THE AREA ON TUESDAY. SO HAD TO DELAY END OF
PCPN AND CLEARING TUESDAY MORNING. EARLIER APPEARED THAT RED FLAG
CONDITIONS WOULD DEVELOP BY AT LATE TUE MORNING IN THE FRONT RANGE
FOOTHILLS AND ACROSS THE NORTHEAST PLAINS AND SOUTH PARK WITH
DVLPMENT OF STG AND GUSTY W/NWLY WINDS AND WITH SIGNIFICANT DRYING
ON BACK SIDE OF EJECTING SHORTWAVE TROUGH. NOW APPEARS WRAP AROUND
MOISTURE WILL HOLD SFC DEWPOINTS AAS WELL AS SUPPORT ISOLATED/WDLY
SCATTERED SHOWERS/T-STORMS...PARTICULARLY IN AREAS EAST OF A GREELEY
TO LIMON LINE FOR GOOD PART OF THE DAY. STG AND MOIST NWLY FLOW
SHOULD ALSO CONTINUE TO PRODUCE OROGRAPHIC RAIN/SNOW SHOWERS IN THE
MTNS THROUGHOUT THE DAY WITH SNOW LEVELS DOWN AROUND 10K FEET IN THE
MORNING WITH 700 MB TEMP AROUND 0C. ALTHOUGH ANY ACCUMULATIONS
SHOULD BE MINIMAL. BY AFTERNOON...UPR LOW LIFTS OUT WHICH ALLOWS
DRIER NWLY FLOW TO MIX DOWN TO THE SFC ALONG AND EAST OF THE FRONT
RANGE. THUS COULD SEE SFC DEWPOINTS LOWERING INTO THE TEENS AFTER
18Z IN THESE AREAS. W/NWLY WND GUSTS TO AROUND 30 MPH ALSO POSSIBLE
BY MIDDAY WITH HIGHER GUSTS IN THE  FOOTHILLS. FOR THAT REASON WILL
ISSUE A FIRE WEATHER WATCH FOR FIREWEATHER ZONES 214..215..216..
238..239..240..241..243..245..246 AND 247. WATCH WILL BEGIN AT
18Z/TUE AND RUN TO 01Z/WED.

WEDNESDAY AND BEYOND...AREA COMES UNDER INFLUENCE OF FLAT UPR RIDGE.
AIRMASS CONTINUES TO DRY BUT WINDS SFC AND ALOFT WEAKEN. SO EVEN
THOUGH TEMPS WARM AND RHS DECREASE...WIND SPDS REMAIN BELOW FIRE
WEATHER CRITERIA. SEE LITTLE CHANGE THROUGH REMAINDER OF EXTENDED
WITH WARMEST TEMP READINGS FRIDAY AND SATURDAY. THEN A GRADUAL COOL
SUNDAY AND MONDAY AS DEEP UPR LEVEL TROUGH SLOWLY MOVES IN FROM THE
WEST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FIREWEATHER WATCH TUE AFTERNOON
AND EARLY EVENING FOR THE FRONT RANGE FOOTHILLS...I-25 URBAN
CORRIDOR...SOUTH PARK AND PALMER DIVIDE FROM 18Z/TUE TO 01Z/WED. FW
ZONES IN WATCH: 214..215..216..238..239..240..241..243..245..246 AND
247.

&&

ENTREKIN/BAKER
Hazardous weather outlook, May 22, 9:36 AM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1036 AM MDT MON MAY 22 2006

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1036 AM MDT MON MAY 22 2006

...POTENTIAL SEVERE WEATHER OUTBREAK ACROSS EASTERN COLORADO THIS
AFTERNOON AND EVENING AND FIRE WEATHER WATCH IN EFFECT FOR TUESDAY
AFTERNOON AND EVENING FOR PARTS OF NORTHEAST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER IS EXPECTED OVER NORTHEAST COLORADO THIS AFTERNOON
AND EVENING. THE THREAT LOOKS HIGHEST OVER THE NORTHEAST PLAINS OF
WASHINGTON...LOGAN...SEDGWICK AND PHILLIPS COUNTIES WHERE HEATING
HAS BEEN STRONGEST AND DEWPOINTS ARE THE HIGHEST.  THERE MAY BE TOO
MUCH CLOUDINESS OVER THE PALMER DIVIDE AND URBAN CORRIDOR TO ALLOW
TEMPERATURES TO CLIMB ENOUGH TO PRODUCE SIGNIFICANT SEVERE
WEATHER.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH
VALLEYS AROUND NOON...THEN SPREAD ACROSS THE EASTERN PLAINS THIS
AFTERNOON.  IN NORTHEAST COLORADO SOME STORMS WILL BECOME SEVERE BY
MID AFTERNOON WITH THE POTENTIAL TO PRODUCE HAIL UP TO 2 INCHES IN
DIAMETER...DAMAGING WINDS AND EVEN AN ISOLATED TORNADO. ACROSS THE
FRONT RANGE FOOTHILLS AND URBAN CORRIDOR...STORMS MAY PRODUCE PENNY
SIZED HAIL AND STRONG WINDS.

A MOIST AND UNSTABLE AIRMASS IN NORTHEAST COLORADO WILL ALSO RECEIVE
SOME LIFT AHEAD OF A STRONG DISTURBANCE THAT WILL RAPIDLY APPROACH
THE 4 CORNERS REGION BY THIS EVENING. THE STORMS WILL DECREASE FROM
WEST TO EAST LATER TONIGHT AS THE SEVERE THREAT SHIFTS FURTHER
EASTWARD INTO THE CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE FRONT RANGE FOOTHILLS
...THE ADJACENT HIGH PLAINS INCLUDING THE GREATER DENVER METRO AREA
...THE PALMER DIVIDE AREA AND SOUTH PARK. THIS WATCH IS IN EFFECT
FOR TUESDAY AFTERNOON AND EARLY EVENING. GUSTY WEST TO NORTHWEST
WINDS AND VERY LOW RELATIVE HUMIDITIES ARE THE PRIMARY REASONS FOR
THIS WATCH. THESE CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
FOLLOWING THE PASSAGE OF RATHER POTENT WEATHER DISTURBANCE. THIS
SYSTEM IS EXPECTED TO EXIT THE AREA DURING THE DAY TUESDAY.

OTHERWISE EXPECT DRIER AND WARMER CONDITIONS TO SPREAD ACROSS THE
OUTLOOK AREA DURING THE LATTER HALF OF THE WEEK AS HIGH PRESSURE AS
THE SURFACE AND ALOFT MOVES OVER THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON.

GLANCY/COOPER

The radar

The Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Jefferson

When
May 22, 1:45 PM MST
Where
Jefferson County, Evergreen
Reported by
BROADCAST MEDIA
Coordinates
39.586, -105.250 (the zone’s center; the record gives no point)

A lightning strike sparked a fire at a recreation center in Evergreen. The roof of the building was damaged. In addition, the small fire that was ignited also spread into some brush. The ensuing brush fire consumed about one quarter of an acre.

Hail, Lincoln

When
May 22, 7:43 PM MST
Where
Lincoln County, 5 mi E of Arriba
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.167

Thunderstorm Wind, Clear Creek

When
May 22, 7:43 PM MST
Where
Clear Creek County, Georgetown
Measured
63 kt (72 mph) measured gust
Reported by
COOP STATION
Coordinates
39.700, -105.700

Thunderstorm Wind, Douglas

When
May 22, 8:18 PM MST
Where
Douglas County, Castle Rock
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.367, -104.867

Thunderstorm Wind, Douglas

When
May 22, 8:27 PM MST
Where
Douglas County, 3 mi NE of Parker
Measured
54 kt (62 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
39.550, -104.733

Thunderstorm Wind, Elbert

When
May 22, 8:40 PM MST
Where
Elbert County, 12 mi NNW of Kiowa
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.517, -104.550

Strong thunderstorm winds blew away the roof and the back wall of a barn.

Thunderstorm Wind, Elbert

When
May 22, 8:57 PM MST
Where
Elbert County, 12 mi NE of Kiowa
Measured
64 kt (74 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.467, -104.300

Thunderstorm Wind, Boulder

When
May 22, 8:58 PM MST
Where
Boulder County, Longmont
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.167, -105.100

Thunderstorm Wind, Elbert

When
May 22, 9:00 PM MST
Where
Elbert County, 16 mi WSW of Agate
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.383, -104.233

Thunderstorm Wind, Arapahoe

When
May 22, 9:00 PM MST
Where
Arapahoe County, 2 mi WSW of Byers
Measured
57 kt (66 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
39.700, -104.250

Thunderstorm Wind, Adams

When
May 22, 9:04 PM MST
Where
Adams County, 1 mi S of Bennett
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.733, -104.433

Thunderstorm Wind, Lincoln

When
May 22, 9:32 PM MST
Where
Lincoln County, Limon
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.267, -103.700

Thunderstorm Wind, Morgan

When
May 22, 10:00 PM MST
Where
Morgan County, 8 mi W of Ft Morgan
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -103.950

Strong thunderstorm winds toppled an 1800 lb. fuel tank. The roof of a shed was also blown off the structure.

Thunderstorm Wind, Logan

When
May 22, 11:08 PM MST
Where
Logan County, Fleming
Measured
63 kt (72 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.683, -102.833

Thunderstorm Wind, Logan

When
May 22, 11:11 PM MST
Where
Logan County, Crook
Measured
52 kt (60 mph) measured gust
Reported by
COOP STATION
Coordinates
40.850, -102.800

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505333, 5505330, 5505331, 5505329, 5505328, 5505332, 5505327, 5505326, 5505324, 5505325, 5505323, 5505322, 5505321, 5505320, 5505319.